Alaris pumps - page 3
by deanpicu, RN | 22,414 Views | 31 Comments
Has anyone had any trouble with these pumps. We keep having Channel Error and air in line problems. Just shutting down for no reason with inotropes or dialysis causing swings in blood pressure. The pumps just shut down and are... Read More
- 0Apr 4, '11 by NotReady4PrimeTime, RN Senior ModeratorThere's a way around that too. The secret with that situation is to use a large syringe and to aspirate your fluid very slowly so you don't create turbulence in the drip chamber and make more bubbles. Make sure there's at least 50 mL of fluid in the buretrol. Close the stopcock or clamp off the line near the patient to prevent free flow. Vigorously swab the side port below the air and attach your syringe. Open all the clamps between your syringe and the buretrol. Hold the syringe as near to vertical as you can then slowly aspirate the fluid into your syringe. Once all the air has been aspirated, along with a generous portion of fluid, put the tubing back into the pump and close the latch. Remove the syringe from the port then vigorously swab the med port on your buretrol. Return the fluid in your syringe to the buretrol and open all the clamps. Restart your infusion. It takes about 5 minutes, which isn't ideal and you wouldn't want to do this with any fluid driving a pressor, but usually TPN is run on its own.
Some tips on reducing the amount of air in the system would include ensuring that your fluid bags are never sucked completely dry and that the vent on the buretrol be open, especially if the roller clamp to the bag is closed. You don't want a vacuum because when you release it, BINGO... air. Another thing I've found helpful is to hang your buretrols as high as possible above the pump because air rises. As those microbubbles in the fluid start to coalesce they're going to rise. If you've got a dependent loop in your tubing it's going to rise along the shorter portion of the loop - the one closest to the pump, since it can't flow back through the backckeck valve - and get pulled into the air sensor. If you can't raise the top of the pole high enough, then loop the piece of tubing that's between the bag and the buretrol over the hanging loop/hook. See if those tips help.Last edit by NotReady4PrimeTime on Apr 7, '11
- 0Apr 4, '11 by MegNeoNurseI agree with other posters who have had problems with the pumps and dialysis. In our PICU, the bedside nurse cares for the patient and the machine if they are on SLED (CRRT). I've found the error "channel error" when the arterial pressure gets to be -300 + and the machine won't pump. Otherwise the usual "air in line" error but that's easily fixed. I like the Guardrails feature with the drips and drugs as it's a nice "triple check" for some drugs. Haven't had any problems with the drips, and on drips in syringes it's nice that the module warns you before your syringe is out!
- 0Apr 7, '11 by MegNeoNurseThe last kiddo I took care of was on Heparin SLED (CRRT). His pre and post fluids were connected in at a stopcock hooked up next to the respected arterial or venous port. I've found that I have had far less difficulty in general with Citrate SLED. Sure, it's a bit more work... but I've found I don't have to emergently return patients as often as if they are on Heparin SLED.
- 0Apr 7, '11 by NotReady4PrimeTime, RN Senior ModeratorSo are you seeing the negative pressure issue with your calcium infusion? We use Prismaflex for our CRRT and run our citrate on its pre-blood pump and infuse the calcium into a dedicated port on the patient's CVL, or if one isn't available we infuse it into the return line closest to the patient. So we haven't seen the "channel error" warning message.
- 0Apr 8, '11 by MegNeoNurseNo this pt was on Heparin CRRT, so no calcium infusion. The port that had pressure issues was the "Pre-fluid" once the Arterial Pressure hit -300.
But yes, when we run Citrate CRRT, we have the calcium infusion going into a port directly to the patient (Lumen of Subclavian CLine for example..)
- 0Aug 24, '11 by hearts2624Hi, don't know if there's anyone out there who has pulmonary hypertension patients on Flolan running through an Alaris. (Flolan has a 6 minute half life and is verrry sensitive). I had an error message that said air in line, flicked the line a few times and the air bubble wouldn't move, so I had to purge the air bubble out of a port. The next thing I know, my pt deteriorated right in front of me, became extremely diaphoretic, BP was 73/30 and I'm talking in a matter of no more than one minute. Is there something that the pump could have done? Is it possible that when I hit restart he received a small bolus? The medication is in nanograms, and I'm not sure if by the machine pausing while it had air in the line and then restarting it could have sent a small bolus or something like that. Are these pumps really equipped to be handling such a sensitive medication? I ended up sending my pt to the ICU and I've just been thinking about the situation wondering what happened, and if anyone out there has had a similar situation or may be able to shed some light on what could have happened.
- 0Aug 24, '11 by NotReady4PrimeTime, RN Senior ModeratorWe never EVER run drugs with a short half life on Alaris pumps. Nor do we run anything that's pushing a drug with a short half life on an Alaris pump. The delivery is just too unpredictable and uneven. It uses a pulse-and-pause delivery system which will cause peaks and valleys in smaller patients, although I've seen the same thing in older kids too. The air-in-line issue is huge with these pumps, especially if the tubing isn't pretty much perpendicular to the pump, or if the infusion is stopped temporarily and the tubing left in the drive channel. It's also possible that the pump in question was one of the ones that doesn't properly close the slide clamp when the tubing is removed from the drive channel and there was some free flow. We only run vasoactives on syringe pumps. Until recently we used Alaris Asenas but they're being replaced by Medfusion 3500 SmartPumps. Those too have their problems, such as no warning when the syringe is nearly empty - they don't alarm until the syringe is dry. Changing syringes can't be done on the fly either. There's a certain amount of reprogramming that has to happen even if the concentration is exactly the same. A bit of a pain and a LOT of double-pumping!
- 0Aug 25, '11 by hearts2624Thank you so much for your response. I'm wondering if that's what happened to my patient. It is possible that the side clamp didn't close all of the way and caused some free flow, which caused the pt to bottom out. I am just really worried that something may happen to me because of this... luckily the patient pulled out of it, but I know they are investigating the incident further. I have looked all over online and the only thing I see is that Flolan should be run through a CADD Legacy pump, and only on an Alaris in an emergency situation. So at least that makes me feel like it definitely wasn't something I did, it was just a pump issue. I am a new nurse, so I may be overreacting to the whole situation but I just don't want to lose my license over a situation that placed harm to the patient. Your response definitely helped me learn that these pumps are not good for medications such as these. I'm really questioning why my hospital is using them! Thanks again for your help
- 0Aug 25, '11 by NotReady4PrimeTime, RN Senior ModeratorThe hospital SHOULD be investigating this incident more thoroughly. And not because it involved a junior nurse but because it involved a high-alert drug being infused on a pump with known failures. (There was a product warning sent out about the slide clamps about 18 months ago with a suggestion that the roller clamp be closed before the tubing is removed from the drive channel to prevent free flow. If you weren't ever told this, and they continue to run high-alert drugs on those pumps, you're not at fault in any way.) This editorial describes a slightly different issue, but one I wasn't previously aware of.
It's highly unlikely that you'd "lose your license" over this. I think that threat is tossed around far too freely. The reality is that a person has to demonstrate ongoing issues with professional practice, unskilled practice, negligence and failure to respond to remediation attempts - a pattern of poor performance- before their license is yanked. One incident, even if it results in a patient's death, rarely means revocation. In your case, your patient did experience some harm (an ICU admission) but has recovered completely. The hospital is looking into all factors that may ha contributed and their efforts will be aimed at preventing any more such occurences. Hopefully the outcome will include a change in practice so that high-alert meds are only run on pediatric patients using small volume pumps. It's not a witch hunt aimed at throwing under the bus.